Thursday, July 29, 2010

How To Fail At Detoxing

Lately, my posts have been kind of scattered and out of sorts.  It's been a rough week.

MY WAYS TO FAIL AT DETOXING 
  1. Spend your time going to the beach while in withdrawal.  I was wrapped in a wool blanket on the beach freezing to death because of a fever, and full of tremors. Painful and not fun.  Do not recommend.  
  2. Go down slightly on one medication and get so depressed that you completely depersonalize yourself from your body - subsequently, decide offing yourself is the best answer, but get guilt-tripped into avoiding it.
  3. Go down slightly on another medication and feel a burning sensation all along your spine as well as aches and pains all over.
  4. Become intolerable to family members to the point where they forcibly shove the meds back in your mouth again and you don't have the energy to care.
  5. Have your poor mom have a mini-stroke in front of you while being at home attempting to avoid stress! (THANK GOD SHE'S OK).
  6. Proceed to wonder if you even have the possibility to get off drugs or if you are permanently chained to them.
  7. Take note of the fact that in order to live, at least one of the drugs is going to keep getting higher.  Decide that you might as well just go with it, and get back on higher dosing as the lower is failing even worse (although it is hard to tell if the body would ever adapt...).
  8. Feel like you once again failed yourself (although I was told to look at it as an experiment and that helped!).
  9. Instead, decide to make plans that you can post on your walls so that you can know how to take care of yourself every day.
  10. Continue putting it off because you are too sick to come up with decent ideas...
So that is where I am currently.  What do you think?  I wish I could make a decision either way, but I feel like I'm damned if I do and I'm damned if I don't.

Have any advice?  Any ways to fail to add to the list? Stories?  Do tell!

xoxo,
Annie

8 comments:

Mo said...

Annie, I went off Paxil too quick once, I didn't follow the doctor;s instructions. Then another time while on a different anti-depressant, I FORGOT to take it for 6 days (duh). I thought I would go crazy both times. I hope you will be OK. Please be careful.
xoxomo

Diana Lee said...

How quickly are you eliminating them? You aren't going cold turkey, are you? Maybe you need to go more slowly and only do one med at a time. I think it's a lot to ask your body to handle to do more than one change at once.

Brittney said...

Last summer when we were trying to figure out what was causing my parasethsia we took me off the Celexa I was taking. Between feeling horrible physically from what we now know is a carnitine deficiency I was a basketcase (crying, moody, etc) even though we were going down on it slowly (halved the dose for 4 days, then every other day, then off). At one point I have in and went back up on my dose for awhile. We finally switched to Wellbutrin instead to see if that cleared things up.

I like your idea of making a list and making it public so you are accountable for your ideas of how to take care of yourself. It is a good plan.

Oh, and I am worried that you were getting a bit suicidal from the detox. Please make sure you get some help before it gets to that point again, okay?

Selena said...

First, I am so glad that your mom is OK.

Second, my suggestion is that you need to have a medical professional help you with this. Prescription drug withdraw can cause both physical and mental symptoms, especially with the psychotropic/brain chemical altering drugs. I think you also need some good advice about the order in which you should detox and how fast/slow you need to go.

Here are two places to start to find an MD to help. Ask them for referrals to MDs closer to you too. Consider that you might have to travel to a big city for an expert consult to get the services that you need....

http://www.co-cure.org/Good-Doc.htm

http://www.chronicfatiguetreatments.com/wordpress/treatments/chronic-fatigue-doctors/

Third, I want to remind you that needing medication is not a sign of weakness. It does not mean you are a bad person. It does not imply you are weak or have character deficits.

I know you have ME/CFS, a brain/neurological disorder that requires treatment.

You are a warm, wonderful person who deserves to feel better about herself and her health problems. You are not failing. You are struggling to figure out what works for you.

Please don't self-destruct over this. Please don't hurt yourself in the process.

Much love to you from me.

Anonymous said...

Hi, this is andrea's sister. Everyone has some very good points about being careful with detoxing medications and the importance of asking the advice of a health care professional to assist in this process. Luckily for her, there are two pharmacists in the family.

To ease everyone's mind, I just wanted to let you know that she isn't doing this alone and we are monitoring her very closely. Summer is a time of mass vacations in the health care system, so when she can get in to see her doctors we will all work together to try to find the best balance of medications.

phylor said...

Don't think of having to take some of your meds as a failure. As you suggest, detoxing is an experiement and as such can have many different outcomes. And, some drugs are better tapered off than suddenly stopped. I know from experience: switching from morphine-based to generic oxycontin; changing antidepressants; and running out of medication.
Be kind to and gentle with yourself.

Toni said...

I'm relieved to hear that you have two pharmacists in the family and that they are monitoring you carefully. I just want to repeat two points that several others have made. First, that it can be dangerous to go "cold turkey" on medications. Many of them you have to come off very slowly. Second, there is nothing wrong with taking medications if they are helping you. It's not a sign of weakness. It's not a personal failing. Everyone's needs are different. I hope you can find a doctor who is willing to work with you to find the right balance.

Thinking of you with love, Annie. (Even though I'm always the last to post -- being in California...)

Toni

Annie said...

Just out of curiosity - did I ever say I was going cold turkey off of anything?

Not that I don't appreciate the support, but I've been on meds for long enough to know the error in the ways of cold turkey-ing. My body is just too sensitive in general.